Hail, Saunders
- When
- July 30, 2:32 PM CST
- Where
- Saunders County, 0.86 mi SE of Prague
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.310, -96.810
Trained spotter reported quarter sized hail.
Storms developed in the afternoon as an upper-level short-wave moved across the area. Unorganized storms developed and produced a few hail reports with the largest reported hailstone being 2-inches near Creston in Madison County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Storms developed in the afternoon as an upper-level short-wave moved across the area. Unorganized storms developed and produced a few hail reports with the largest reported hailstone being 2-inches near Creston in Madison County. There was also a single wind report of 65-mph near Thurston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 30, 11:26 AM CST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1226 PM CDT Sun Jul 30 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 251 AM CDT Sun Jul 30 2023 Key Messages: - A few storms possible through mid morning. Severe storms are unlikely. - A better chance for storms late Sunday into Monday morning with some potential for training storms and locally heavy rain as well as some potential for damaging wind. - Almost nightly thunderstorm chances this week with a chance for some locations to gain ground on the drought. - Seasonal temperatures this week with highs mainly in the 80s to low 90s. The hottest conditions will come mid week near the Kansas Nebraska border region. Early Sunday morning conditions are relatively quiet across the region, although with some recent development of interest. A few storms have been festering in South Dakota for the past few hours, threatening to build southeast toward this area...and they may eventually make it. However, just in the past 30 minutes there has been an increase in convective cloud growth, seeming with parcels originating in a moist layer at 8-10 thousand feet as indicated by some model forecast soundings. Most short term guidance is clearly too dry with this layer based on the ongoing convective development while models keep it suppressed. Adjusting these model conditions to align with observations indicates 500-1000 J/kg of MUCAPE and a likelihood that scattered showers and storms will continue to develop and move southeast within this environment over the next few hours. Do not anticipate anything particularly strong but would expect some lightning and occasional heavy downpours or perhaps some small hail. It is interesting that while the latest short term guidance is largely dry by afternoon, forecast soundings do indicate the continued presence of this elevated moist layer contributing to 1000-1500 J/kg of MUCAPE well into the afternoon with minimal inhibition to the MU parcel and only limited inhibition for surface based parcels. So it's not out of the question that we could see an axis of scattered storms continue into the afternoon hours if any subtle lifting mechanisms can help the convection along. If this happens, the potential for isolated severe hail/wind would perhaps steadily increase as we approach peak heating. By midnight tonight, there is a good signal for a NW-to-SE axis of moisture convergence in the 850-925 layer underneath a region of steep mid level lapse rates. As this layer moistens, expect moderate MUCAPE to develop and a band of thunderstorms to develop and increase in coverage. Storm motion looks to be generally along the axis of forcing and moisture convergence so there could be a few hours of training storms along this axis after midnight. With significant warm cloud depth, PW approaching 2", and persistent forcing, this could lead to an axis of heavy rainfall and perhaps even some flooding if it comes to fruition. This scenario could also lead to storm clusters developing forward propagating cold pools with a bit of a damaging wind threat. The weather pattern does not change much at all over the coming week with upper ridging to our southwest. Expect northwest flow aloft with frequent influence from embedded short wave troughs. The most likely time for storms each day will be between midnight and noon as the LLJ interacts with the thermal gradient and short waves. Pockets of heavy rain will be possible nearly every night, and largely dependent upon convective training. There is a signal for the ridge to break down slightly by mid to late week with agreement in stronger short wave troughs arriving by late Wednesday and again late Friday...which could further enhance convective potential. Daily temperatures will vary a bit with some function of timing of convective complexes and any cloud cover that lingers into the day. Most day should top out in the 80s, with the best chance for low 90s on Tues/Wed when the ridge is strongest, and heat index values could rise above 100 along the KS/NE border on those afternoons. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1219 PM CDT Sun Jul 30 2023 Wavering winds are expected through the early TAF period with a few gusts that could approach 20 kts, while a few storms could waft to the north of the area or trigger a pop up shower or two near KOFK in 2 to 4 hours. Beyond those chances, we could see additional storms develop and move into the area around or shortly after midnight lasting into the early morning hours. Both those chances and chances for morning fog are hard to pin down at this point, and have been excluded from the TAF. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Barjenbruch AVIATION...Petersen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 315 PM CDT Sun Jul 30 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-311015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 315 PM CDT Sun Jul 30 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Scattered thunderstorms will continue to be possible through the early evening across northeastern Nebraska and western Iowa. A few strong wind gusts and hail are possible. Storms become possible again late tonight, with the strongest storms bringing heavy rain, and could produce damaging winds as well. .DAYS TWO THROUGH SEVEN...Monday night through Sunday There are multiple chances for thunderstorms over the next week, often during the overnight and morning hours. Some of these storms may become strong, and areas of heavy rain will also be possible. Heat index values again increase to 100 degrees or just over near the Kansas Nebraska border on Wednesday. .SPOTTER INFORMATION STATEMENT... Storm Spotters are encouraged to relay reports of hail or wind damage.
The Omaha radar (KOAX), 37 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter reported quarter sized hail.
Trained spotter reported 1.25-inch hail.
Broadcast media relayed report of 2-inch hail.
Trained spotter reported an estimated 65 mph wind gust.
Trained spotter reported up to quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120365, 1120366, 1120369, 1120375, 1120380.